Skip to Main Content

Bulletin of the American Mathematical Society

The Bulletin publishes expository articles on contemporary mathematical research, written in a way that gives insight to mathematicians who may not be experts in the particular topic. The Bulletin also publishes reviews of selected books in mathematics and short articles in the Mathematical Perspectives section, both by invitation only.

ISSN 1088-9485 (online) ISSN 0273-0979 (print)

The 2020 MCQ for Bulletin of the American Mathematical Society is 0.84.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


Spectra of hyperbolic surfaces
HTML articles powered by AMS MathViewer

by Peter Sarnak PDF
Bull. Amer. Math. Soc. 40 (2003), 441-478 Request permission


These notes attempt to describe some aspects of the spectral theory of modular surfaces. They are by no means a complete survey.
Similar Articles
Additional Information
  • Peter Sarnak
  • Affiliation: Courant Institute of Math. Sciences; and Department of Mathematics, Princeton University, Princeton, NJ 05840
  • MR Author ID: 154725
  • Email: sarnak@Math.Princeton.EDU
  • Received by editor(s): March 6, 2003
  • Published electronically: July 17, 2003
  • Additional Notes: This paper is based on notes for the Colloquium Lecture presented at the Joint Mathematics Meetings in Baltimore in January 2003
  • © Copyright 2003 American Mathematical Society
  • Journal: Bull. Amer. Math. Soc. 40 (2003), 441-478
  • MSC (2000): Primary 11F03, 11N75, 11R42, 35P30
  • DOI:
  • MathSciNet review: 1997348